Tuesday, 26 July 2011

Black faeces

Black faeces with a foul odour could be the result of eating certain foods, consuming iron supplements, or even from internal bleeding.

If the black colour is from blood, it is known as melaena. The dark colour indicates that the blood has been in the body for some time, and is coming from higher up in the gastrointestinal tract.

A black stool caused by food, supplements, medication, or minerals is known as "false melaena." Iron supplements, taken alone or as part of a multivitamin for iron-deficiency anemia, may cause faeces to be black or even greenish in colour. Foods that are dark blue or black in colour may also cause black faeces.

A doctor should be consulted immediately if black faeces cannot be attributed to a benign cause, such as an iron supplement or a food.

Diagnosing melaena

The black colour alone is not enough to determine that it is blood that is being passed in the stool. Therefore, a doctor will need to confirm whether there is blood in your stool. This can be done in the office through a rectal exam. Or you may be sent home with a kit to collect a small stool sample that can be sent to a lab for evaluation.

The blood could be caused by several different conditions, including a bleeding ulcer, gastritis, esophageal varices, or a tear in the esophagus from violent vomiting (Mallory-Weiss tear). The tarry appearance of the stool is from the blood having contact with the body’s digestive juices.

After melaena is diagnosed, a physician may order other diagnostic tests to determine the cause and exact location of the bleeding. This could include x-rays, blood tests, colonoscopy, gastroscopy, stool culture, and barium studies.

Causes of melaena

Bleeding ulcer: An ulcer is a type of sore on the lining of the stomach, which can cause bleeding and result in melaena. Contrary to popular belief, stomach ulcers are not usually caused by stress or spicy food (although these can aggravate an already existing ulcer). In fact, they are typically caused by an infection with a bacterium called Helicobacter pylori (H. pylori). Antibiotics are normally prescribed to eliminate the infection.

Another cause of stomach ulcers is the prolonged use of pain medications known as NSAIDs (nonsteroidal anti-inflammatory drugs). NSAIDs can irritate the stomach by weakening the ability of the lining to resist acid made in the stomach. For this same reason, NSAIDs have an adverse effect on Crohn's disease and ulcerative colitis. NSAIDs include common over-the-counter drugs such as ibuprofen, naproxen sodium, and aspirin. Stomach ulcers caused by NSAIDs usually heal after the offending drug is discontinued.

Gastritis: Gastritis is the inflammation of the stomach lining and can be caused by overindulging in alcohol or food, eating spicy foods, smoking, infection with bacteria, or prolonged use of NSAIDs. Gastritis can also develop after surgery or trauma, or be associated with already existing medical conditions.

Esophageal varices: Esophageal varices are dilated veins located in the wall of the lower esophagus or upper stomach. When these veins rupture, they may cause blood to appear in the stool or vomit. Esophageal varices are a serious complication resulting from portal hypertension brought on by cirrhosis of the liver.

Mallory-Weiss tear: This is a tear in the mucous membrane that joins the esophagus and the stomach that may bleed and result in melaena. This condition is fairly rare (occurring in 4 of 100,000 people), and may be caused by violent vomiting, coughing, or epileptic convulsions.

No comments:

Post a comment